Coupon Accepted Successfully!


Open Flashcards

Liver & GIT

7 out of 8

A 34-year-old white woman is treated for a UTI with amoxicillin. Initially she improves, but 5 days after beginning treatment, she develops recurrent fever, abdominal bloating, and diarrhea with six to eight loose stools per day. You suspect antibiotic-associated colitis. The best diagnostic test is

A Identification of Clostridium difficile toxin in the stool

B Isolation of C. difficile in a stool culture

C Stool positive for white blood cells

D Detection of IgG antibodies against C. difficile in the serum

Ans. A Identification of Clostridium difficile toxin in the stool

a. C. difficile is an important cause of diarrhea in patients who receive antibiotic therapy. C. difficile proliferates in the gastrointestinal tract when the normal enteric flora are altered by antibiotics.

b. Commonly implicated antibiotics include ampicillin, penicillin, clindamycin, cephalosporins, and trimethoprim-sulfamethoxazole.

c. The diarrhea is usually mild to moderate, but can occasionally be profound. Other clinical findings include pyrexia, abdominal pain, abdominal tenderness, leukocytosis, and serum electrolyte abnormalities.

d. The diagnosis is made by demonstration at sigmoidoscopy of yellowish plaques (pseudomembranes) that cover the colonic mucosa or by detection of C. difficile toxin in the stool.

e. The pseudomembranes consist of a tenacious fibrinopurulent mucosal exudate that contains extruded leukocytes, mucin, and sloughed mucosa.

f. Isolation of C. difficile from stool cultures is not very specific because of asymptomatic carriage, particularly in infants. Serological tests are not clinically useful for diagnosing this infection.

g. Pseudomembranous colitis demands discontinuation of the offending antibiotic. Antibiotic therapy for moderate or severe disease includes oral vancomycin or metronidazole.

h. Cholestyramine and colestipol are also used therapeutically to bind the diarrheogenic toxin.